Case 24 – Special Tea

Case #24: Special Tea
Author: Tara Kamath, MD
Peer Reviewer: Frank Paloucek, MD

A 16 year old boy is brought into the ED by his friends after drinking some “tea” that one of his other friends had brought over. Shortly after drinking the tea, the boy became agitated and confused, speaking incoherently, and picking at his sweater repeatedly. He has no known past medical or psychiatric history. He takes no medications and his friends deny any other ingestions, alcohol use, or drug use.

Vitals: Temp: 101.0, HR: 123, BP: 145/90, R: 16, O2 Sat: 100% on RA

On exam, the patient appears agitated and disoriented, has dry and flushed skin, dilated pupils bilaterally, and dry mucous membranes.

The friend brings a picture of the plant they used to make the tea (see below).

Datura_stramonium_005

(Courtesy of H. Zell – Wikimedia Commons)

What toxidromes can be included in the differential diagnosis?
Spoiler title
What other findings can this toxidrome present?
What other drugs produce this toxidrome?
What is the treatment for this type of toxicity?

References:

Campbell N, Boustani M, Limbil T, et al. The cognitive impact of anticholinergics: a clinical review. Clin Interv Aging. 2009;4:225-33.

Krenzelok EP. Aspects of Datura poisoning and treatment. Clin Toxicol (Phila). 2010 Feb;48(2):104-10.

Meehan TJ, Bryant SM, Aks SE. Drugs of abuse: the highs and lows of altered mental states in the emergency department. Emerg Med Clin North Am. 2010 Aug;28(3):663-82.

Return to Case List